Hail, Laramie
- When
- June 12, 12:47 PM MST to 12:49 PM MST
- Where
- Laramie County, 2 mi S of Cheyenne
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.111, -104.820
Half dollar size hail was reported five miles south of Cheyenne.
Thunderstorms produced very large hail, damaging winds and torrential rainfall across portions of south central and southeast Wyoming. Flash flooding was reported in and around Torrington and Cheyenne.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced very large hail, damaging winds and torrential rainfall across portions of south central and southeast Wyoming. Flash flooding was reported in and around Torrington and Cheyenne.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 10:40 AM MST, 2 hours 7 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Cheyenne WY 1140 AM MDT SUN JUN 12 2016 .UPDATE... Issued at 1050 AM MDT Sun Jun 12 2016 Scattered showers and thunderstorms will develop over southeast Wyoming and western Nebraska Panhandle this afternoon. Already starting to cumulus development over the snowy and sierra madre ranges. Should see a few thunderstorms by early this afternoon and then increasing into coverage through the afternoon. There is a chance for at least a few severe thunderstorms today. Effective shear will be around 40kts and most unstable CAPE between 1000-2000 j/kg. Overall the severe threat is low but currently thinking there will be a few severe thunderstorms this afternoon/early evening. The main threats would be wind gusts to around 60 mph and 1 inch hail or slightly bigger. && .SHORT TERM...(Today through Tuesday) Issued at 330 AM MDT Sun Jun 12 2016 Current surface observations across Wyoming show a weak cold front slowly moving southward across the state and position just north of Douglas and Lusk. This front will continue to slide southward today as the upper level ridge axis will gradually weaken east of the forecast area. High res models show a disturbance aloft drifting over the area in the afternoon. These features will combine with low to midlevel instability resulting in another round of afternoon showers and thunderstorms. Most high res models show a large complex of thunderstorms developing over extreme southeast Wyoming this evening and gradually moving east...producing large amounts of rain. This will need to be closely monitored today since the activity looks MCS-like in structure as it moves across western Nebraska. Increased POP between 30 to 60 percent for scattered/numerous showers and tstorms. High temperatures in the 70s to mid 80s today will likely occur late this morning or early this afternoon and then fall into the 60s as thunderstorm activity becomes more widespread. Monday may be a pretty busy day across the area as all models show an enhanced threat of severe weather across the southeast Wyoming and all of western Nebraska...Especially southeast of a line from Laramie to Lusk. All the ingredients appear to be there for a decent outbreak of thunderstorms...as the Pacific upper level trough moves into Utah and western Colorado. Large hail...strong winds...very heavy rainfall...and frequent cloud to ground lightning appear to be the main threats. With EHI indices around 1 to 2 through Monday afternoon and evening...can not rule out a few tornadoes as well east of the Laramie range. Increased POP and added severe wording in the forecast through late Monday evening. By Tuesday...conditions are expected to improve from west to east as the upper level trough moves overhead and east of the forecast area by the afternoon. Can not rule out an isolated thundershower across the eastern plains. Otherwise...temperatures will begin to moderate as an upper level ridge builds over the rockys and drier air moves into the forecast area. .LONG TERM...(Tuesday night through Saturday) Issued at 213 AM MDT Sun Jun 12 2016 Southwest flow will prevail with a nearly stationary upper trough over the Northwest CONUS. A low level thermal ridge builds over the CWA Wednesday through Saturday, with temperatures warming to above seasonal normals. 700mb temperatures are progged from 14C to 17C, with daytime high temperatures rising into the 80s to mid 90s for the valleys and plains. Precipitation-wise, subsidence, warm layer aloft and lack of large scale lift will preclude deep convection, even over the higher terrain. The ECMWF does show light QPF Friday associated with a weak shortwave lifting northeast across the north-central high plains, and inserted small PoP for northern NE Panhandle. Otherwise, it will be dry. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1140 AM MDT Sun Jun 12 2016 Scattered showers and isolated thunderstorms already developing across eastern Colorado into the southern Nebraska Panhandle late this morning...moving northeast. Carried periodic MVFR visibilities for Laramie...Cheyenne...Sidney and Alliance this afternoon into the early evening due to passing showers and thunderstorms...and put mention of vicinity thunderstorms for Scottsbluff and Chadron this afternoon and early evening. NAM pushing hard for fog across Cheyenne and the southern Nebraska Panhandle early tomorrow morning...but other guidance namely the GFS (which has a low probability of detection) and the HRRR (which has a higher POD) doesn't offer fog and low stratus tonight. Given wind directions fog for those areas is not out of the realm of possibility given potential of lingering moisture in the wake of this afternoons thunderstorms...but for now confidence not high enough to include in the forecast. && .FIRE WEATHER... Issued at 251 AM MDT Sun Jun 12 2016 No fire weather concerns through the middle of the week. Cooler temperatures are expected through Tuesday as a cold front moves across the area early this morning...and then stalls near the mountains. Precipitation chances and thunderstorm coverage will increase today and Monday...with the best chance of widespread wetting rainfall Monday and Monday night as an upper level disturbance moves north and east across southeast Wyoming and western Nebraska. && .HYDROLOGY... Issued at 213 AM MDT Sun Jun 12 2016 Most of the snowpack above 9500 feet has melted off from the recent warm temperatures. Runoff will maintain high water levels though along the Upper North Platte River at Saratoga and Sinclair, Wyoming, as well as the Laramie River at Laramie, Wyoming early this week. Cooler temperatures above 9500 feet the next few days will decrease snowmelt rates somewhat. Water levels along the Lower North Platte River will remain steady or slowly recede due to reduced reservoir releases upstream in southeast Wyoming. There will be a threat for locally heavy rain from thunderstorms today and Monday east of the Laramie Range. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && UPDATE...SML SHORT TERM...TJT LONG TERM...MJ AVIATION...JG FIRE WEATHER...TJT HYDROLOGY...MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1055 AM MDT SUN JUN 12 2016 WYZ103>106-109>117-131000- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 1055 AM MDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER THE MOUNTAINS AND SPREAD EAST ONTO THE ADJACENT FOOTHILLS AND VALLEYS BY LATE AFTERNOON. GUSTY WINDS TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN. GUSTY WINDS TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 131000- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1055 AM MDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER THE MOUNTAINS AND SPREAD EAST ONTO THE PLAINS BY LATE AFTERNOON. GUSTY WINDS TO 60 MPH...HAIL UP TO ONE INCH...FREQUENT LIGHTNING AND MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON EVENING ALONG AND EAST OF THE LARAMIE RANGE. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF A LINE FROM LUSK TO LARAMIE. THE MAIN THREATS WILL BE LARGE HAIL...LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS TO 60 MPH. A FEW TORNADOES WILL BE POSSIBLE OVER THE WESTERN NEBRASKA PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
108 PM MDT SUN JUN 12 2016
WYZ117-118-122000-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
108 PM MDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL
200 PM MDT...
AT 107 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF WARREN AFB...OR 10 MILES WEST OF CHEYENNE...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND SUDDEN WIND TO AROUND 45 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE...RANCHETTES...NORTH CHEYENNE...FRONTIER PARK...WARREN AF BASE...
SOUTH GREELEY...WARREN AFB...FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 26.
INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 347 AND 372.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4112 10513 4138 10485 4105 10451 4099 10489
4100 10499
TIME...MOT...LOC 1907Z 233DEG 11KT 4110 10498The Cheyenne radar (KCYS), 5 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
11 hail, 2 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Half dollar size hail was reported five miles south of Cheyenne.
Ping pong ball size hail was reported two miles south of Cheyenne.
Quarter size hail was reported 11 miles west of Chugwater.
Quarter size hail was reported seven miles southwest of Wheatland.
Tennis ball size hail was reported west of Wheatland.
Golf ball size hail was reported southwest of Wheatland.
Golf ball size hail was reported northwest of Wheatland.
Ping pong ball size hail was reported north of Wheatland.
Golf ball size hail was reported at Muddy Gap.
Quarter size hail was reported west of Lusk.
Two and a half to five inches of rain was reported at Torrington.
The wind sensor at the Torrington Airport measured a peak gust of 63 mph.
Nickel to quarter size hail was reported a few miles north of Torrington.
Flash flooding was reported in and around Torrington. Torrington Fire/EMS rescued people trapped inside a city park restroom that was surrounded by high water. Public works officials asked residents not to use public water for three hours.
Flash flooding was reported in Cheyenne and East Cheyenne. Several city streets were flooding with two to three feet of water, including East Lincolnway and Pershing. Several cars were stranded and garbage cans floated down residential streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641557, 641558, 641559, 641564, 641565, 641566, 641567, 641569, 641568, 641570, 641573, 641572, 641571, 641574, 641576.